Geriatric UTI and Hallucinations/Psychosis - page 2

I just want to say, I'm only a nursing student and this is NOT a medical question. It is regarding my grandfather. I guess my question is, have any of you experienced delusional patients because of a... Read More

  1. Visit  njmomstudent} profile page
    0
    Just an update for those who responded, and since a few people have posted recently. He did recover after 2 weeks or so, and it was everything to do with a UTI. I would have never imagined a UTI could do that to a person (until we went over it weeks later in lecture that is). He did just pass recently, but I thank everyone for thier comments.
  2. Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  3. Visit  CT Pixie} profile page
    1
    My sincere condolances to you and your family.

    It is amazing what a seemingly simple thing to the average adult can reek such havock on our geriatric population. After 25 years working with geriatric people the FIRST thing that comes to mind when a resident begins having odd behavior out of their norm, hallucinations etc is the wicked UTI
    Bbo.W likes this.
  4. Visit  flores1sd} profile page
    0
    I am currently sitting here in the hospital with my 85 yr. old mom who has another UTI infection, only this time she also has a high fever as a result of facial cellulities. Dr's have no clue how she got cellulities as it is mostly caused by a cut, burn etc... and she seems not to have any signs of abrasions etc.... she is hallucinating at the moment and has been (mostly when she has a UTI since 2009). In 2009 we brought my mom to the hospital with a high fever (UTI) and she has never been the same. She left the hospital in diapers, wheelchair, and altered state. She gets UTI's all the time now and when she does, she sees some very strange things. There are times when the things she sees frighten her and upset her to the point that she cannot sleep. I never knew that a UTI could cause such a drastic change in what was once a "normal" "active" person. There are no real answers, it's sad. The only thing we can do is reach out for help as there are organizations that are helpful. As caregivers, we must take care of ourselves and have a good support system.

    I pray that those afflicted with this, receive the best of care, understanding and support they deserve.

    Blessings,
    AF
  5. Visit  hutch7} profile page
    0
    My mother has several uti's in the past year..Her mind has always been clear, never confused..Over the past month she has taken a round of cipro then microbid...She was even lifeflighted for a possible heart attack..No heart attack & the hospital said her uti was clear, which the last culture showed up staff..Since back home she is hearing such horrible thing's & thinks we are lying to her..I bought a over the counter uti test which showed up 500 white cells or greater, checked it 2 days in a row..Now they have her on Bactrim ds..I'm hoping & praying she returns to her old self..I have her in with a specialist in about 2 weeks to see about a low dose therapy to keep these from returning..Any thought's on how long she will continue to be so confused?? Any thought's would help me, her MD was ready to send her to a mental hospital & I also took her to a nero, he put on seraquil which I have stopped after 2 days...I mean all this is just completely crazy for a uti..I wish I had known this before
  6. Visit  gabulldogs} profile page
    0
    Quote from hutch7
    My mother has several uti's in the past year..Her mind has always been clear, never confused..Over the past month she has taken a round of cipro then microbid...She was even lifeflighted for a possible heart attack..No heart attack & the hospital said her uti was clear, which the last culture showed up staff..Since back home she is hearing such horrible thing's & thinks we are lying to her..I bought a over the counter uti test which showed up 500 white cells or greater, checked it 2 days in a row..Now they have her on Bactrim ds..I'm hoping & praying she returns to her old self..I have her in with a specialist in about 2 weeks to see about a low dose therapy to keep these from returning..Any thought's on how long she will continue to be so confused?? Any thought's would help me, her MD was ready to send her to a mental hospital & I also took her to a nero, he put on seraquil which I have stopped after 2 days...I mean all this is just completely crazy for a uti..I wish I had known this before
    So you have researched on UTI with older people, yes symptoms arent typical. We are taught to watch for altered mental behavior from the residents norm. Standard orders is to first check for uti. I only wrk 12 nights per month at nursinghome and always have flagged charts because res were just ignored too long before getting checked. Most cases I see are the same ones and preventable. Dehydration...not helping them drink fliuds
    Aides not cleaning them....fecal gets in....
    No alternative methods used either.....cranberry supplement...probiotics......
    Dont give up and try the natural remedies. I use and it works. Prevents bad bacteria buildup in the bladder. Drinking lots of water keeps bad flushed out.
  7. Visit  CapeCodMermaid} profile page
    0
    We are, per TOS, not supposed to give medical advice. So I won't, but I've had many residents on long term Bactrim to prevent recurrent UTIs. Drinking enough fluids and toileting regularly helps. Also, if the resident has any urinary retention, that can lead to recurrent UTIs. Good luck with your mom.
  8. Visit  hutch7} profile page
    0
    Thank you..I got her in with a kidney doc today..He informed me that the bactrim could cause kidney damage?? That's one reason her worked her in, that plus all the confusion..Although she can answer any question that is asked of her & doesn't want me telling people she is hearing all this vulgar stuff, she still hears it & is afaid it's going to get imbedded inn all our minds as she put's it..She thinks people will think she is crazy..He took her off the bactrim & put her on levaquin 250 for 3 days, told me to stop her fluid pills for at least 3 days also..The infection had cleared up some from the at home test but I had really pushed gatorade, water & already held her fluid pill for 2 days myself..I told him her homecare nurses didn't like me holding it, he informed me I did the right thing & could blame him for it..:}
    Thank you for the responses, I know this is not an advise forum but it has helped out..He thinks the confusion will stop within in a few days, I'm praying it does, wish he could tell me 100% though..I'm so afraid this might have caused perm damage of somekind since it has went on & off long...
  9. Visit  stardust80916} profile page
    0
    I have seen some even get violent due to a UTI. The delusions are very common. Even as just a QMAP, I have been trained to contact the doctor as soon as the patient seems to be acting more confused than normal.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top